Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 91, NWS La Crosse, WI

July 1, 1997Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 1, 1997, 11:10 PM CDT for Clark County, Wisconsin. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 1997, 11:10 PM CDT (04:10 UTC)
Expired
Jul 2, 1997, 12:15 AM CDT
In force
65 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Clark County, WI

The radar

The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 11:35 PM CDTHail 0.75Willard, WI
Jul 1, 11:50 PM CDTHail 0.75Loyal, WI
Jul 2, 12:00 AM CDTHail 1.75Mead Lake, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 7:45 PM CDTTornado WatchSPC5 hr
Jul 1, 10:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 020411 RRA
SVRLSE
WIC019-020515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1110 PM CDT TUE JUL 1 1997

* SEVERE THUNDERSTORM WARNING FOR
    CLARK COUNTY - CENTRAL WISCONSIN

* UNTIL 1215 AM CDT
 
* SOME LOCATIONS AFFECTED
    WILLARD
    NEILLSVILLE
    CHRISTIE

* AT 1108 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES EAST OF EAU CLAIRE. THE STORM WAS
  MOVING EAST AT 25 MPH.

* THE STORM WILL BE NEAR WILLARD BY 1125 PM.

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. DO NOT GO
OUTDOORS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE
THUNDERSTORMSCAN PRODUCE TORNADOES. TAKE SHELTER tIMMEDIATELY IN A
STRONG BUILDING.

KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:15 PM CDT, 7 hours 55 minutes earlier.

Area forecast discussion, Jul 1, 3:15 PM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT TUE JUL 1 1997

MAIN FORECAST PROBLEM FOR TONIGHT IS THE SEVERE WEATHER THREAT THIS
EVENING.

AT 19Z...A STRONG SHORTWAVE...FOR JULY 1...WAS LOCATED NEAR THE BLACK
HILLS OF SD...WITH A DEEPENING SURFACE LOW FROM CENTRAL ND TO CENTRAL
NE.  A TROUGH/DRY LINE WAS DEVELOPING FROM SOUTHERN SD SOUTH INTO
NORTHERN KS.  EAST OF THE MO RIVER...THE UPPER MIDWEST WAS IN A VERY
WARM...MOIST AND UNSTABLE AIRMASS. 18Z SOUNDINGS FROM ACROSS THE UPPER
MIDWEST INDICATE A MODERATE TO STRONG MID LEVEL CAP SOUTH AND WEST OF
A KDVN-KMSP-KABR LINE.  HIGH RISK SEVERE THREAT COVERS THE FORECAST
AREA THRU MUCH OF TONIGHT.

12Z MODELS SIMILAR WITH THE SYNOPTIC SCALE FEATURES THRU 24HRS...WITH
THE SHORTWAVE MOVING INTO NORTHCENTRAL MN AND THE SURFACE LOW DEEPENING
INTO NORTHERN MN.  THIS LEAVES THE FORECAST AREA IN THE WARM SECTOR
THRU THE EVENING HOURS.  ATMOSPHERE ACROSS THE FORECAST AREA CHARGED
FOR SUPERCELL STORM DEVELOPMENT THRU THIS EVENING WITH HIGH CAPE VALUES
AND INCREASING HELICITY AS A STRONG UPPER JET MOVES IN.

AT 19Z...THE MAIN AREA TO WATCH FOR INITIATION OF CONVECTION STRETCHED
ALONG THE MN/SD TO IA/NE BORDERS.  MID DAY MESO ANALYSES /SURFACE RUC/
INDICATED STRONG WIND AND MOISTURE CONVERGENCE INTO THIS AREA...WITH
STRENGTHENING UPPER LEVEL DIVERGENCE.  FLY IN OINTMENT IS STRONG THE
CAP IN THAT AREA INDICATED BY THE 18Z KOAX SOUNDING.

FEEL STORMS WILL EVENTUALLY FIRE ALONG MN/SD BORDER...THEN DEVELOP
SOUTH ALONG THE ADVANCING TROF/DRY LINE...THEN ROLL RAPIDLY EAST ACROSS
SOUTHERN MN/NORTHERN IA...TO AFFECT THE FORECAST AREA DURING THE MID
EVENING INTO POST-MIDNIGHT HOURS.

AFTER CONVECTION ROLLS THRU...COOLER...DRIER AIR WILL SLOWLY FILTER
INTO THE AREA ON BRISK SOUTHWEST TO NORTHWEST WINDS.

NGM-FWC/AVN-FAN TEMPERATURE GUIDANCE FOR TONIGHT IN THE BALLPARK...POPS
RAISED.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:17 PM CDTTornado WarningARXCrawford, Vernon43 min
Jul 1, 10:26 PM CDTSevere Thunderstorm WarningARXBuffalo64 min
Jul 1, 11:01 PM CDTTornado WarningARXCrawford49 min
Jul 1, 11:31 PM CDTSevere Thunderstorm WarningARXBuffalo59 min
Jul 1, 11:36 PM CDTSevere Thunderstorm WarningARXRichland64 min
Jul 1, 11:50 PM CDTSevere Thunderstorm WarningARXGrant60 min
Jul 1, 11:52 PM CDTSevere Thunderstorm WarningARXCrawford63 min
Jul 1, 11:58 PM CDTTornado WarningARXClark47 min
Jul 2, 12:34 AM CDTSevere Thunderstorm WarningARXTrempealeau66 min
Jul 2, 1:29 AM CDTSevere Thunderstorm WarningARXClark, Jackson51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.